Utah, 2012Drought in Utah, September 1 to 30, 2012
September 1 to 30, 2012 · NWS GJT · 7 events in 7 counties and zones
Extreme drought conditions improved slightly near the Four Corners region through September. However, across east-central and northeast Utah these conditions remained in place through the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought conditions improved slightly near the Four Corners region through September. However, across east-central and northeast Utah these conditions remained in place through the month. The wildland fire danger remained high during September but the main impacts were felt in the agricultural sector due to crop and pasture land losses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 9:03 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 31, 9:03 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1003 PM MDT FRI AUG 31 2012
.UPDATE...
ISSUED AT 955 PM MDT FRI AUG 31 2012
CONVECTIVE SHOWERS AND THUNDERSTORMS DIMINISHING BUT ISOLATED
ACTIVITY WILL PERSIST INTO LATE NIGHT...PRIMARILY EASTERN UTAH AND
PERHAPS INTO THE NW COLORADO CORNER AS THE ACTIVE AREA ALONG THE
UTAH/ARIZONA BORDER STREAMS NORTH NORTHEAST. HIGH RESOLUTIONS
MODELS SUGGEST SW COLORADO IS FINISHED FOR THE NIGHT AND CURRENTLY
CONFIRMED BY OBSERVATIONS AND HAVE SIGNIFICANTLY LOWERED GRIDDED
POPS THIS AREA.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 257 PM MDT FRI AUG 31 2012
AS EXPECTED...WIDESPREAD CONVECTION HAS FORMED OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON IN RESPONSE TO
BOTH OROGRAPHIC LIFT FOR THE SAN JUANS...AND A WEAK SHORT WAVE FOR
AREAS NORTH. PRECIPITABLE WATER REMAINS NEAR AN INCH ACROSS MUCH
OF THE CWA SO SOME HEAVY RAIN IS STILL A CONCERN FOR THOSE STORMS
TRAINING...OR REMAINING FAIRLY STATIONARY. AT THE
MOMENT...SATELLITE IMAGERY SUGGESTS THE STORMS ASSOCIATED WITH THE
SHORTWAVE ARE MOVING AT A GOOD CLIP...15 TO 20 MPH WHICH WILL
LESSEN ANY FLOODING CONCERNS. THE STORMS AND SHOWERS OVER THE SAN
JUANS HOWEVER APPEAR RELATIVELY STATIONARY AND WILL NEED TO BE
MONITORED OVER THE NEXT FEW HOURS. OVERNIGHT MOST STORMS AND
SHOWERS WILL DIE DOWN THOUGH THE ODD SHOWER IS NOT OUT OF THE
QUESTION.
ON SATURDAY...A WEAK AMPLITUDE H5 TROUGH WILL APPROACH FROM THE
WEST WITH AN 85 KT JET STREAK EXITING SAID TROUGH. EARLIER RUNS
HAD BEST SUPPORT OVER EASTERN UTAH/WESTERN COLORADO BUT LATEST FEW
RUNS PLACE IT OVER NORTHERN AND CENTRAL UTAH. GFS/EC/NAM12 HAVE
ALL TRENDED IN THIS DIRECTION AS MODELS SHOW BEST DIVERGENCE/DIV Q
ALSO OVER THE SAME AREA. PWATS HAVE ALSO DROPPED TO AROUND 1 INCH
THOUGH SOUTHEASTERN UTAH DOES JUMP TO ABOUT 1.1 INCHES. CONSIDERED
ISSUING FLASH FLOOD WATCH AND STILL MAY BE NEEDED FOR SOUTHEASTERN
UTAH BUT WITH BEST SUPPORT FURTHER WEST...WILL HOLD OFF FOR NOW. CURRENT
THINKING IS ANOTHER ROUND OF SHOWERS AND CONVECTION WITH BEST
FORCING TO OUR WEST WITH OROGRAPHICS PROVIDING THE NEEDED LIFT FOR
CONVECTION...VERY SIMILAR TO TODAY.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 257 PM MDT FRI AUG 31 2012
THE FLOW ALOFT VEERS FROM SW TO W EARLY IN THESE PERIODS BRINGING A
GENERAL DRYING TREND. DAYTIME TEMPERATURES WILL REMAIN ABOVE
SEASONAL AVERAGES.
SUNDAY...LIGHT SW FLOW ALOFT CONTINUES WITH MARGINAL MOISTURE ACROSS
THE SOUTH AND DRIER AIR BEGINNING TO WORK OVER THE NORTH. WEAK BUT
DISTINCT IMPULSES ARRIVE OFF OF THE BAJA TO PRODUCE SOME FORCING FOR
STRONGER LATE-DAY STORMS. SLOW STORM MOTION STILL THREATENS SOME
LOCALLY HEAVY RAINFALL SOUTH...BUT LIMITS OUTFLOW GUST POTENTIAL
SOMEWHAT.
MONDAY...MOISTURE CONTINUES TO ERODE OVER THE NORTHERN HALF OF THE
FORECAST AREA AS THE FLOW TURNS TO WEST. MOST CONVECTION WILL BE
LIMITED TO THE SOUTHERN AND CENTRAL MOUNTAINS AND SOUTHERN
VALLEYS.
TUESDAY-FRIDAY...MUCH DRIER AIR DOMINATES THESE PERIODS WITH
ISOLATED AFTERNOON CONVECTION BEING MOSTLY LIMITED TO THE SOUTHERN
MOUNTAINS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 955 PM MDT FRI AUG 31 2012
LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH ERN UTAH
AND NW COLORADO WITH GUSTY WINDS TO 30 KTS AND BRIEF -TSRA
POSSIBLE. MOST ACTIVITY WILL HAVE ENDED BY 09Z...BUT THE DIURNAL
CYCLE WILL BEGIN 18Z SATURDAY WITH MORE STORMS ACROSS SE UTAH AND
SW COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...PF
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Aug 31, 4:27 AM MST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT FRI AUG 31 2012
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
EARLY THIS AFTERNOON. BY LATE AFTERNOON AND EVENING A FEW OF THESE
STORMS WILL IMPACT VALLEY LOCATIONS. ISOLATED SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT. GUSTY WINDS...BRIEF
HEAVY SHOWERS AND LIGHTNING WILL BE THE PRIMARY WEATHER HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY THROUGH SUNDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY WITH ISOLATED SHOWERS AND THUNDERSTORMS THAT
LINGER THROUGH THE NIGHT. GUSTY WINDS...BRIEF HEAVY SHOWERS AND
LIGHTNING WILL REMAIN THE PRIMARY WEATHER HAZARDS.
MONDAY THROUGH WEDNESDAY...MUCH DRIER WITH ISOLATED LATE DAY
THUNDERSTORMS POSSIBLE OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Canyonlands / Natural Bridges
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the Canyonlands and Natural Bridges region through September.
Drought, Southeast Utah
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions at the start of the month were eased downward to severe conditions by the end of September.
Drought, La Sal & Abajo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme drought conditions at the start of the month were eased downward to severe conditions by the end of September across the Abajo Mountains. However, extreme drought conditions persisted in the La Sal Mountains throughout the month.
Drought, Grand Flat and Arches
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place through the month of September.
Drought, Tavaputs Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place through the month of September.
Drought, Eastern Uinta Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place through the month of September.
Drought, Eastern Uinta Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Extreme drought conditions remained in place through the month of September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Illinois, September 1 to 30, 2012$982 million · 35 events
- Tornadoes and Damaging Winds in Arkansas, September 1, 2012$5.0 million · EF2 · 4 events
- Flash Flooding and Flood in Arkansas, September 1 to 18, 2012$1.8 million · 61 kt wind · 66 events
- Wildfire in Nebraska, September 1 to 4, 20123 injured · $6.0 million · 1 event
- Drought in Texas, September 1 to 30, 2012$5.0 million · 24 events
- Flash Flooding and Hail in Utah, September 1 to 2, 2012$1.1 million · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in North Carolina, September 1, 2012$501,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Pennsylvania, September 1, 2012$125,000 · 5 events
- Drought in Iowa, September 1 to 30, 201251 events
- Tornado in Missouri, September 1, 2012$100,000 · EF0 · 1 event
- Drought in Oklahoma, September 1 to 30, 201248 events
- Drought in Arkansas, September 1 to 30, 201245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411406, 411407, 411408, 411409, 411410, 411411, 411412.